Discussions that mention methadone

Addiction & Recovery board


Great to hear that you are doing well Vicky. I do agree with Diamondgirl. Self honesty is the key. We need to be sure that we really need the medication and that we need the dosage given to us. Vicky, I realize that SSRIs hit different receptors and that Sub is an opiate. That was my concern and my resistance to starting sub. I didn't want an opiate period. However, my doc explained the possibility of permanent damage to my opiate receptors and that my body may never produce the amount that my receptors require even if some of my receptors quiet down and my body's production increases. The comparison of the two drugs was merely that both could have the same effect. Their mechanism of action is entirely different. A lack or shortage of endorphin production can create a depression which is similar to the depression that an SSRI could treate. I was given an SSRI to treat that endorphin depression and it didn't work. My body needed the opiate. Sub does work differently than your typical opiate such as Vicodin and thus the reduced potential for abuse. It has a ceiling effect. It also binds very tightly to the receptors and that is the reason it displaces other opiates. If you aren't in withdrawal, it will throw you into withdrawal. I tried methadone because I was having major surgery and needed to get off sub and methadone could definitely be abused. The bummer was that after taking oxy for the post surgery pain, I had to go through withdrawals before going back on sub. I have no idea what the future holds regarding my continued use of sub. My ultimate goal is to get off of it if it is possible. I do believe that there needs to be a shift in philosophy so that people are more tolerant of sub use and availability because it will ease the suffering of those who truly want to get off the other opiates. I read the posts on this board and can see the suffering. We are the lucky ones, but we still need to be honest. Take care and enjoy life again.
Beware of Sub, it is a blessing and a nightmare in disguise. When I started Sub I too thought it was a miracle. The problem begins when trying to stop the Sub. It's just as bad as any other opiate. I'm on day 49 now and just a week ago started to feel somewhat normal again. It was'nt quite as intense as other opiates but it was bad enough. I did'nt sleep for 2 weeks, had aches and pains, and bad depression. I was only on Sub for 2 mos at 8mg a day. If you do taper do so very slowly. I have detoxed cold turkey from a 3 year methadone habit and if I was on Sub for 3 years it would have been just as bad. Just stay on the lowest dose possible. I'm not saying don't get on it, i'm just saying it is an opiate so don't be fooled.
James, was there a break between your methadone use and sub use? Why did you go on sub? Did your doctor tell you to get off sub and determine how to do it? I think every situation is different and what is best for one isn't necessarily best for everyone. I'm glad that you are feeling well. My doc and I have talked about getting off of sub and his thought was 2 mg taper per 2 months. So tapering off of 8mg would take me about 8 mos.
Aloha, Yeah I had a 2 month break from the methadone but started on Sub cause I could'nt take the PAWS anymore. At the time Sub seemed like a good alternative to the suffering I was going through. It worked real well, I just knew that I had to make a decision to stop it or stay on for years. Some friends of mine can't get off it and have been on it for 2 years or more with no end in sight. Thats the reason I decided to get off methadone so it did'nt make sense to me to stay on the Sub plus I could'nt afford it anymore.